Texas, 2015

Flash Flooding and Hail in Texas, October 21 to 22, 2015

October 21 to 22, 2015 · NWS MAF · 18 events in 8 counties and zones

A strong upper level low pressure area over western Arizona moved slowly eastward. This feature increased upper level lift over West Texas and southeast New Mexico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$376,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong upper level low pressure area over western Arizona moved slowly eastward. This feature increased upper level lift over West Texas and southeast New Mexico. This upper low was pulling moisture northward into the area from the Gulf of Mexico allowing for precipitable water values to rise to around one inch. Sufficient heating, instability, and high moisture content contributed to severe thunderstorms with large hail as well as flash flooding. Thunderstorms increased in coverage overnight as an upper level disturbance moved over the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 21, 5:21 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Oct 21, 5:21 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
621 PM CDT WED OCT 21 2015

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Rain and thunderstorms will increase in coverage within the next
few hours and will likely impact all the TAF sites. The rain and
storms are expected to last through the next 24 hours. Ceilings
are expected to continue to decrease across the area and should
improve slightly late tomorrow morning. Winds will generally be
elevated out of the southeast with some gusts.

&&

.PREV DISCUSSION... /issued 535 PM CDT WED OCT 21 2015/

UPDATE...

Will update ZFP product soon to incorporate WS 517 V/T 1200 AM
CDT/1100 PM MDT.

PREV DISCUSSION... /issued 501 PM CDT WED OCT 21 2015/

DISCUSSION...

Hazards:

  * Flash Flood Watch in effect until 7 pm CDT/6 pm MDT Thursday
    for all of west Texas and southeastern New Mexico.
  * Scattered strong to severe thunderstorms tonight, with large
    hail, high winds, frequent lightning, and a few tornadoes
    possible.
  * Record-setting heavy rainfall likely from southeastern New
    Mexico east across the Permian Basin tonight.

Impacts:

  * Flash flooding of arroyos, draws, and streams. Low water
    crossings and low stretches of roads impassible. Urban
    flooding likely, with many road closures expected. High water
    rescues are possible.
  * Damaging winds may down power lines, trees, and take roofs off
    buildings.
  * Large hail may strip trees of leaves, damage vehicles, and
    possibly damage roofs.
  * Tornado damage to buildings, power lines, and homes, with
    debris covering roads and delaying recovery efforts.
  * Frequent lightning may cause localized power outages, start
    tank battery fires, and be a hazard for first responders.
  * Heavy rainfall flowing into the Colorado River tributaries may
    cause flooding of nearby low-lying areas.

An approaching closed low presently over central AZ (the same
storm system that gave us heavy rainfall almost two weeks ago!)
will slowly progress east over the next 48-72 hours. Several
embedded jet streaks on the eastern half of this system are
responsible for ongoing small convection over the Permian Basin.
As one potent jet streak and associated short wave approach this
evening, instability, deep layer shear, and sufficient moisture
will come together to produce scattered strong to severe
thunderstorms. My guess is that CI will occur either off the Davis
Mountains or east across central Pecos County within the next two
hours. A pronounced tongue of higher theta-e surface air extends
from Val Verde County northwestward into southeastern New Mexico.
Main threat will be from hail and damaging winds. However, the
shear profiles may support tornadogenic supercells where low level
winds are backed, i.e. upper Trans Pecos. As these storms move
north-northeastward, they should encounter less-favorable air.
However elevated storms are expected further north, across the
northern Permian Basin and western Low Rolling Plains. These
storms will be capable of producing hail and maybe damaging winds.

The threat then shifts to a heavy rain event, starting over the
western Permian Basin late tonight and shifting east during the
overnight hours. Between midnight and sunrise Thursday, a large
area of 1 to 3 inch rains are forecast along an axis extending
from Marathon through Fort Stockton...Midland/Odessa...and
Andrews/Seminole/Lamesa. This axis will shift east during the
morning hours, impacting the eastern Basin and the western Low
Rolling Plains, with rainfall amounts comparable to earlier
amounts to the west. By Thursday evening...southeastern New Mexico
will have picked up anywhere between an inch or two, while farther
east, in the Permian Basin, rainfall amounts of two to three
inches with isolated amounts greater than four inches are
expected. This rainfall event is highly anomalous for west Texas
and southeastern New Mexico, and may set records at many
locations.

The threat of thunderstorms and heavy rain shifts east toward the
Hill Country and north central Texas late Thursday into Friday.
There may be enough instablilty and moisture to gin up a few
thunderstorms, but the coverage and intensity will be nowhere near
what we're expecting overnight.

Thereafter, we can expect a drying trend. A cold front will pass
through southwestern Texas and southeastern New Mexico during the
morning hours Saturday, with a wind shift to the north and fall-
like temperatures forecast for Saturday and Sunday. Looks like
another front enters the picture sometime Tuesday. This will bear
watch as we could see moisture from the remains of now TS
"PATRICIA", now about 265 miles south of Acapulco, MX. Too early
to tell right now about increases in rain chances early next
week...stay tuned.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Thursday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe Mountains
     of Eddy County...Northern Lea County...Southeast Plains/BLM
     Roswell/LNZ...Southern Lea County.

TX...Flash Flood Watch through Thursday evening FOR THE FOLLOWING
     ZONES... Andrews...Big Bend Area...Borden...Crane...
     Davis/Apache Mountains Area...Dawson...Ector...Gaines...
     Glasscock...Guadalupe Mountains...Howard...Loving...Marfa
     Plateau...Martin...Midland...Mitchell...Pecos...Presidio
     Valley...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Terrell...Upton...Van Horn and Highway 54
     Corridor...Ward...Winkler.

&&

99
Hazardous weather outlook, Oct 21, 1:12 PM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
212 PM CDT WED OCT 21 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
212 PM CDT WED OCT 21 2015 /112 PM MDT WED OCT 21 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WEST TEXAS AND
SOUTHEAST NEW MEXICO THROUGH TONIGHT. THE STRONGEST STORMS WILL
BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT AS WELL.

THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL THROUGH
TONIGHT AND FLASH FLOODING IS POSSIBLE. 1 TO 3 INCHES OF RAINFALL
IS EXPECTED OVERNIGHT IN THE PERMIAN BASIN WITH LESSER AMOUNTS
ELSEWHERE.

HEAVY RAINS COULD ALSO CAUSE SIGNIFICANT RISES IN SMALL STREAMS
AND RIVERS ACROSS THE AREA INCLUDING THE RIO GRANDE...COLORADO
RIVER...PECOS RIVER...AND ASSOCIATED TRIBUTARIES OF THESE RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FOCUS FOR HEAVY RAIN WILL SHIFT TO THE EASTERN PERMIAN BASIN
AND LOWER TRANS PECOS THURSDAY. STORM TOTAL RAINFALL AMOUNTS COULD
EXCEED 4 INCHES IN SOME LOCATIONS...CONTINUING THE THREAT FOR
FLASH FLOODNG AND RIVER FLOODING. THE FLASH FLOOD WATCH CONTINUES
THROUGH THURSDAY MORNING WITH THE PRIMARY THREAT AREA BEING THE
PERMIAN BASIN AND LOWER TRANS PECOS.

A FEW STORMS COULD BECOME STRONG TO SEVERE THURSDAY AS WELL AND
PRODUCE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A 20 PERCENT CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON
AND THIS EVENING. SPOTTERS CAN REPORT ANY FLOODING THAT MAY OCCUR
TO THE NATIONAL WEATHER SERVICE AND LOCAL LAW ENFORCEMENT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Oct 21, 6:32 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 PM CDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             ATOKA                   32.77N 104.39W
10/21/2015  E1.00 INCH       EDDY               NM   PUBLIC

&&

05
Local storm report, Oct 21, 6:40 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
740 PM CDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             COTTONWOOD              32.93N 104.39W
10/21/2015  E1.00 INCH       EDDY               NM   PUBLIC

0738 PM     FLASH FLOOD      ARTESIA                 32.85N 104.43W
10/21/2015                   EDDY               NM   PUBLIC

            STREET FLOODING IN ARTESIA.

&&

05
Local storm report, Oct 21, 6:49 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
749 PM CDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     HAIL             6 SSW CARLSBAD          32.32N 104.28W
10/21/2015  E1.00 INCH       EDDY               NM   CO-OP OBSERVER

&&

05
Local storm report, Oct 21, 7:19 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM CDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             CARLSBAD                32.40N 104.24W
10/21/2015  E1.50 INCH       EDDY               NM   TRAINED SPOTTER

&&

MSCHULDT
Local storm report, Oct 21, 7:26 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
826 PM CDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     FLOOD            ARTESIA                 32.85N 104.43W
10/21/2015                   EDDY               NM   PUBLIC

            STREET FLOODING IN TOWN.

&&

JD
Local storm report, Oct 21, 7:28 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
828 PM CDT WED OCT 21 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLOOD            ARTESIA                 32.85N 104.43W
10/21/2015                   EDDY               NM   TRAINED SPOTTER

            CURB-TO-CURB STREET FLOODING.

&&

JD

The radar

The Midland/Odessa radar (KMAF), 143 km away, was scanning. The volume nearest the first event began at 01:51 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 2 hail. Local standard time, as filed.

Hail, Loving

When
October 21, 7:51 PM CST to 7:56 PM CST
Where
Loving County, 16 mi NNW of Mentone
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.914, -103.704

Hail, Gaines

When
October 21, 10:30 PM CST to 10:35 PM CST
Where
Gaines County, 18 mi W of Seminole
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.720, -102.960

Flash Flood, Ector

When
October 21, 11:00 PM CST to October 22, 4:00 AM CST
Where
Ector County, 2.31 mi E of Odessa to 2.33 mi SSW of Odessa
Cause
Heavy Rain
Property damage
$23,000
Reported by
Emergency Manager
Coordinates
31.852, -102.331

Heavy rain fell across Ector County and produced flash flooding in Odessa. Emergency management reported more than 30 swift water rescues in Odessa. The cost of damage is a very rough estimate.

Flash Flood, Gaines

When
October 22, 12:09 AM CST to 1:10 AM CST
Where
Gaines County, Seminole to 1.23 mi ENE of Seminole
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.720, -102.650

The Gaines County Sheriffs Office reported 6-12 inches of water flowing over US Highway 180 on the east side of Seminole.

Flash Flood, Ector

When
October 22, 1:00 AM CST to 3:30 AM CST
Where
Ector County, Odessa to 0.27 mi NE of Greenfield Acres
Cause
Heavy Rain
Property damage
$300,000
Reported by
Fire Department/Rescue
Coordinates
31.850, -102.370

At least 16 homes were flooded in Odessa around the 3600 block of Walnut Avenue and on Tom Green between 13th and 14th Street. The Central Fire Department reported 3.7 inches of rain in the prior 4 hours before 1:00 AM CST. The damage costs are a very rough estimate.

Flash Flood, Andrews

When
October 22, 1:00 AM CST to 3:30 AM CST
Where
Andrews County, 1.67 mi SW of Andrews to 1.23 mi NW of Andrews
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.300, -102.567

Andrews County Sheriffs Office reported water flooding residents' yards and 1 to 2 feet of water covering some roadways. A vehicle was submerged under water and southbound lanes of N Main and NW Mustang Streets were being barricaded. Damage costs are a very rough estimate.

Flash Flood, Andrews

When
October 22, 1:09 AM CST to 3:30 AM CST
Where
Andrews County, 1.2 mi SW of Andrews to 0.89 mi NW of Andrews
Cause
Heavy Rain
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.307, -102.564

Several roads and intersections in Andrews were covered with one to two feet of water. The cost of damage is a very rough estimate.

Flash Flood, Ector

When
October 22, 1:30 AM CST to 1:50 AM CST
Where
Ector County, 0.78 mi NNW of Greenfield Acres to 2.4 mi SW of Odessa
Cause
Heavy Rain
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
31.880, -102.406

Law enforcement reported several high water rescues in Odessa. Cost of damages are a rough estimate.

Flash Flood, Midland

When
October 22, 3:00 AM CST to 3:30 AM CST
Where
Midland County, 1.66 mi NE of Midland to 1.39 mi ENE of Midland
Cause
Heavy Rain
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
32.014, -102.057

The fire department reported a vehicle submerged at Mulberry and Tilden Roads in Midland due to flash flooding. The cost of damage is a rough estimate.

Flash Flood, Martin

When
October 22, 3:01 AM CST to 3:30 AM CST
Where
Martin County, 7.74 mi SW of Three Leagues to 2.81 mi WSW of Three Leagues
Cause
Heavy Rain
Property damage
$750
Reported by
Law Enforcement
Coordinates
32.415, -102.078

Heavy rain fell across Martin County and produced flash flooding. There was a report from the Martin County Sheriff's Office of people stranded in high water on Highway 349 near the Martin and Dawson County line. The cost of damage is a rough estimate.

Flash Flood, Ector

When
October 22, 4:20 AM CST to 6:30 AM CST
Where
Ector County, 1.71 mi NE of Greenfield Acres to 1.65 mi NE of Greenfield Acres
Cause
Heavy Rain
Property damage
$300
Reported by
Broadcast Media
Coordinates
31.886, -102.377

Heavy rain fell across Ector and Midland Counties and produced flash flooding. There was high water reported at 42nd and Dixie Streets in Odessa. There were several feet of water reported at the intersection of 349 and 1787.

Flash Flood, Upton

When
October 22, 6:00 AM CST to 8:45 AM CST
Where
Upton County, 1.17 mi WNW of Rankin Arpt to 13.6 mi E of Rankin Arpt
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
31.239, -101.967

Heavy rain fell across Upton County and produced flash flooding. Highway 349 was impassible due to high water from 4 to 7 miles north of Rankin.

Flash Flood, Scurry

When
October 22, 6:15 AM CST to 9:15 AM CST
Where
Scurry County, Snyder to 1.06 mi NW of Snyder
Cause
Heavy Rain
Property damage
$300
Reported by
Fire Department/Rescue
Coordinates
32.720, -100.900

Heavy rain fell across Scurry County and produced flash flooding. The Snyder Fire Department reported that a few roads were barricaded due to high water.

Flash Flood, Midland

When
October 22, 6:30 AM CST to 8:45 AM CST
Where
Midland County, 2.49 mi N of Midland to 4.24 mi ESE of Midland
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
32.036, -102.079

Heavy rain fell across Midland County and produced flash flooding in Midland. Approximately 4 high water rescues were performed in Midland. Damage costs are a rough estimate.

Flash Flood, Upton

When
October 22, 7:54 AM CST to 8:45 AM CST
Where
Upton County, 1.05 mi SE of Rankin Arpt to 0.85 mi SSE of Rankin Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
31.220, -101.936

Heavy rain fell across Upton County and produced flash flooding in Rankin. There was flooding on Main Street south of the railroad tracks. A couple had water up to the door of their RV and had to be rescued. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
October 22, 8:00 AM CST to 8:45 AM CST
Where
Midland County, 1.97 mi ESE of Midland to 2.6 mi SSW of Midland
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
31.985, -102.052

Heavy rain fell across Midland County and produced flash flooding. A low water crossing remained closed along portions of I-20 service road due to high water.

Flash Flood, Upton

When
October 22, 8:40 AM CST to 11:40 AM CST
Where
Upton County, 5 mi E of Rankin to 11.43 mi ENE of Rankin
Cause
Heavy Rain
Property damage
$200
Reported by
Law Enforcement
Coordinates
31.220, -101.815

Heavy rain fell across Upton County and produced flash flooding. Highway 67 was closed between Rankin and Big Lake due to high water over the road.

Flash Flood, Upton

When
October 22, 9:20 AM CST to 10:00 AM CST
Where
Upton County, 0.3 mi E of Rankin Arpt to 1.01 mi SSE of Rankin Arpt
Cause
Heavy Rain
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
31.231, -101.945

Heavy rain fell across Upton County and produced flash flooding in Rankin. A manufactured home and an RV were caught in high water near the 300 block of South Main Street in Rankin. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603223, 603225, 603232, 603226, 603227, 603228, 603229, 603230, 603231, 603273, 604240, 603233, 603234, 603260, 603235, 603237, 603241, 603243.